Alert archive / California / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 87, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 4, 2022, 7:31 PM PDT for San Bernardino County, California. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2022, 7:31 PM PDT (02:31 UTC)
- Expired
- Sep 4, 2022, 8:15 PM PDT
- In force
- 44 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 109 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 2.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 433 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 3828 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
403
WUUS55 KVEF 050231
SVRVEF
CAC071-050315-
/O.NEW.KVEF.SV.W.0087.220905T0231Z-220905T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
731 PM PDT Sun Sep 4 2022
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
Eastern San Bernardino County in southern California...
* Until 815 PM PDT.
* At 730 PM PDT, a severe thunderstorm was located near Essex, or 17
miles southeast of Mitchell Caverns, moving west at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs and trees.
* Locations impacted include...
Essex.
This includes Interstate 40 in California between mile markers 87 and
105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3488 11525 3471 11522 3463 11553 3489 11558
TIME...MOT...LOC 0230Z 082DEG 7KT 3480 11529
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Morgan2 follow-up statements
885
WWUS55 KVEF 050246
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
746 PM PDT Sun Sep 4 2022
CAC071-050315-
/O.CON.KVEF.SV.W.0087.000000T0000Z-220905T0315Z/
San Bernardino CA-
746 PM PDT Sun Sep 4 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM PDT
FOR EASTERN SAN BERNARDINO COUNTY...
At 746 PM PDT, a severe thunderstorm was located 7 miles northwest of
Essex, or 14 miles southeast of Mitchell Caverns, moving west at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs and trees.
This severe thunderstorm will remain over mainly rural areas of
eastern San Bernardino County.
This includes Interstate 40 in California between mile markers 87 and
103.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3488 11529 3471 11525 3463 11553 3489 11558
TIME...MOT...LOC 0246Z 085DEG 12KT 3480 11537
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Morgan360
WWUS55 KVEF 050308
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
808 PM PDT Sun Sep 4 2022
CAC071-050317-
/O.EXP.KVEF.SV.W.0087.000000T0000Z-220905T0315Z/
San Bernardino CA-
808 PM PDT Sun Sep 4 2022
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SAN BERNARDINO COUNTY
WILL EXPIRE AT 815 PM PDT...
The storm near Interstate 40 west of Essex has weakened slightly and
no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail is still possible with this thunderstorm. Drivers on Interstate
40 and Kelbaker Road should be alert for water or hail on the road.
LAT...LON 3488 11529 3471 11525 3463 11553 3489 11558
TIME...MOT...LOC 0307Z 082DEG 7KT 3479 11541
$$
MorganWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 12:41 PM PDT, 6 hours 50 minutes earlier.
Area forecast discussion, Sep 4, 12:41 PM PDT, 6 hours 50 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1241 PM PDT Sun Sep 4 2022
.SYNOPSIS...Very hot conditions will continue through the middle
of next week before temperatures moderate and moisture increases
next weekend. In the meantime, a few isolated storms are possible
today mainly in northwest Arizona, with drier conditions to follow
for most of next week.
&&
.SHORT TERM...Tonight through Thursday.
Any thunderstorms and outflow winds that develop this afternoon will
end after sunset, with quiet but mild weather expected overnight.
Tonight and Monday the main area of high pressure shifts east and
and starts to build back over the region, which will scour out any
moisture and thus end afternoon thunderstorm chances. PWATs decrease
through Monday and CAPE Monday afternoon is progged to be much lower
across the region than it is has been these past couple of
afternoons. A few hi-res models try to develop something in the
higher terrain of the southern Great Basin as well as southwest
Utah, but these storms will struggle given the upper level
increasing heights.
Continued dry conditions should persist through Thursday. With
decreasing moisture comes increasing temperatures. The area of high
pressure is expected to sit firmly in place over eastern Nevada and
southern Utah as it strengthens through much of the week. On Tuesday
and Wednesday, expecting upper level heights 2 to 3 standard
deviations above normal with a nearly 600dm high shown on models.
The excessive heat warning continues as there is high confidence for
well above normal temperatures through Wednesday. With very warm
overnight lows and how long this extreme heat will be in place,
extreme heat risk and dangerous conditions are likely. The excessive
heat warning may need to be extended into Thursday, but will hold
off for now as it is uncertain how incoming systems will interact
with the area of high pressure and when they will knock back the
ridge. Given the strength of this high and past experience- strong
high pressure tends to win out and hold on longer than long range
models tend to show (which we have been seeing as models keep
trending longer with this heatwave).
.LONG TERM...Thursday through the Weekend.
Friday into next weekend is looking promising for a tropical system
developing along the coast of Mexico to be drawn up near northern
Baja and southern California along the southwest periphery of the
high pressure which will be nudged near the Four Corners Region.
This would bring the potential for considerable tropical moisture
spreading into our region and this is reflected in the latest
ensemble-based NBM. The gridded temperature forecast pulls highs
down 10-15 degrees Friday and Saturday while chances for
precipitation increase to 20-40 percent Saturday and Sunday. While
this scenario is far from certain, the latest ECMWF and GEFS
ensemble means are in quite good agreement with the high moving to
the east and the tropical circulation near northern Baja which would
open the door for the influx of moisture. We will continue to watch
for this possibility while we wait for the heat to break.
&&
MAX HIGH SUNDAY, SEP 4 MONDAY, SEP 5 TUESDAY, SEP 6
Record(Yr)/Fcst Record(Yr)/Fcst Record(Yr)/Fcst
Las Vegas 111(1947)/107 112(2020)/108 114(2020)/110
Bishop 107(2020)/103 105(2020)/105 104(2020)/106
Needles 117(2020)/109 119(2020)/110 120(2020)/112
Barstow-Daggett 113(2020)/106 114(2020)/110 116(2020)/111
Kingman 107(2020)/99 109(2020)/101 110(2020)/103
Desert Rock 109(2020)/103 107(2020)/105 109(2020)/108
Death Valley 122(2020)/119 125(2020)/122 123(2020)/124
The table below shows the record warm low temperature, the year the
record was last set, and the forecast temperature for all of our
climate sites.
WARM LOW SUNDAY, SEP 4 MONDAY, SEP 5 TUESDAY, SEP 6
Record(Yr)/Fcst Record(Yr)/Fcst Record(Yr)/Fcst
Las Vegas 84(2007)/85 86(2019)/86 84(2020)/86
Bishop 64(2014)/63 61(1984)/61 61(1950)/62
Needles 89(2007)/83 91(2001)/84 99(2019)/85
Barstow-Daggett 80(2017)/82 82(1984)/83 82(2016)/83
Kingman 76(1982)/72 75(2007)/74 77(1917)/75
Desert Rock 79(1996)/79 78(2002)/78 78(1989)/79
Death Valley 100(2007)/96 95(2013)/95 96(2013)/95
&&
&&
.AVIATION...For Harry Reid...Isolated thunderstorms later this
afternoon and evening will be located in far southern Clark, Mohave
and eastern San Bernardino Counties. Winds in the valley will favor
an easterly direction during max heating. Still some uncertainty in
the forecast this evening. There is some agreement in models showing
an outflow boundary reaching the valley around 03Z this evening.
Quite a bit more uncertainty in the magnitude of the wind though.
For now, forecast does call for a shift to the southeast with speeds
up to 12 kts. Of course, will have a better handle on the situation
once storms develop. Wind regime into Labor Day favors the typical
downvalley direction late tonight becoming light and variable
tomorrow morning. As temperatures warm Labor Day an easterly
direction will develop up to 9 kts. Isold shower/thunderstorm
possible west and north of Las Vegas Labor Day. FEW-SCT clouds
around 12-15 kft during the period.
For the rest of southern Nevada, northwest Arizona and southeast
California...Convective allowing models show isolated
showers/thunderstorms favoring the higher terrain of northwest
Arizona this afternoon. Storms move into the lower Colorado River
Valley and eastern San Bernardino County between 00Z and 04Z this
evening. KIFP and KEED most at risk of seeing impacts from gusty
outflow winds. Anticipate last of the thunderstorms to dissipate
over San Bernardino County by 06Z. Winds overnight will favor
typical downslope directions with speeds becoming upvalley Labor Day
with speeds generally less than 10 kts. The exception will be in the
Owens Valley around KBIH where south wind gusts up to 20 kts
possible. Isold showers/thunderstorms possible west and north of Las
Vegas Labor Day. FEW-SCT clouds around 12-15 kft during the period.
&&
.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&
SHORT TERM...Nickerson
LONG TERM...Outler
AVIATION...Pierce
For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and TwitterIn the hours before
Local storm report, Sep 4, 5:35 PM PDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
535 PM PDT SUN SEP 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TSTM WND GST YUCCA 34.87N 114.15W
09/04/2022 M73 MPH MOHAVE AZ STORM CHASER
A 73 MPH GUST WAS MEASURED BY A STORM CHASER
NEAR I40 AND YUCCA.
&&
JALocal storm report, Sep 4, 5:42 PM PDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
542 PM PDT SUN SEP 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND GST 5 E NEW KINGMAN-BUTLER 35.26N 113.93W
09/04/2022 M75 MPH MOHAVE AZ ASOS
A GUST TO 75 MPH WAS RECORDED AT KINGMAN
AIRPORT AT 519 PM MST. GUSTS INITIALLY
REACHED 60 MPH AT 507 PM THEN DROPPED BELOW
58 MPH BY 525 PM.
&&
JALocal storm report, Sep 4, 6:36 PM PDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
636 PM PDT SUN SEP 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM DUST STORM 8 N NEW KINGMAN-BUTLER 35.38N 114.04W
09/04/2022 MOHAVE AZ TRAINED SPOTTER
DUST STORM WITH VISIBILITY AROUND 100 FEET
AT STOCKTON HILL ROAD NEAR MILE MARKER 14.
0514 PM DUST STORM 1 ENE KINGMAN 35.19N 114.03W
09/04/2022 MOHAVE AZ TRAINED SPOTTER
DUST STORM REPORTED WITH AROUND A TENTH OF A
MILE VISIBILITY FOR ABOUT 10 MINUTES FROM
1714 TO 1724.
0536 PM TSTM WND DMG 3 WSW LAKE HAVASU CITY 34.47N 114.37W
09/04/2022 MOHAVE AZ EMERGENCY MNGR
TWO OVERTURNED BOATS ON LAKE HAVASU AS A
RESULT OF THUNDERSTORM RELATED WIND GUSTS.
INJURIES UNKNOWN AT THIS TIME. EXACT
LOCATION ESTIMATED.
0600 PM TSTM WND DMG 8 WNW GOLDEN VALLEY 35.25N 114.36W
09/04/2022 MOHAVE AZ EMERGENCY MNGR
POWER LINES DOWN IN WESTERN GOLDEN VALLEY.
EXACT LOCATION ESTIMATED.
0615 PM TSTM WND GST 4 NE BULLHEAD CITY 35.13N 114.55W
09/04/2022 E70 MPH MOHAVE AZ TRAINED SPOTTER
DUST STORM WITH 15 FEET VISIBILITY COUPLED
WITH WIND GUSTS BETWEEN 60 AND 80 MILES PER
HOUR. DUST CONTINUED FOR OVER 15 MINUTES.
&&
VARIANLocal storm report, Sep 4, 7:05 PM PDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
705 PM PDT SUN SEP 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD 5 SW KINGMAN 35.14N 114.11W
09/02/2022 MOHAVE AZ COUNTY OFFICIAL
OATMAN HIGHWAY CLOSED FROM MILE MARKER 40 TO
EAST SILVER CREEK ROAD DUE TO FLASH FLOODING.
&&
VARIANLocal storm report, Sep 4, 7:27 PM PDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
727 PM PDT SUN SEP 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 3 NNW MOHAVE VALLEY 34.97N 114.61W
09/04/2022 M59 MPH MOHAVE AZ MESONET
ARIZONA MET SITE RECORDED A 59 MPH WIND GUST
BETWEEN 1800 AND 1900. EXACT TIME ESTIMATED
BY NEARBY DAMAGE REPORTS.
0705 PM FLASH FLOOD GOLDEN VALLEY 35.23N 114.23W
09/04/2022 MOHAVE AZ COUNTY OFFICIAL
WEST CHINO DRIVE CLOSED FROM NORTH SANTA
CRUZ ROAD TO NORTH SANTA MARIA ROAD DUE TO
FLASH FLOODING.
0705 PM FLASH FLOOD 1 WNW GOLDEN VALLEY 35.23N 114.24W
09/04/2022 MOHAVE AZ COUNTY OFFICIAL
WEST CHINO DRIVE CLOSED FROM NORTH COLORADO
ROAD TO NORTH TEDDY ROOSEVELT DUE TO FLASH
FLOODING.
0710 PM FLASH FLOOD 5 SSW GOLDEN VALLEY 35.16N 114.24W
09/04/2022 MOHAVE AZ COUNTY OFFICIAL
WEST SHINARUMP DRIVE CLOSED FROM SOUTH
COLORADO ROAD TO SOUTH ESTRELLA ROAD DUE TO
FLASH FLOODING.
0715 PM FLASH FLOOD 6 N GOLDEN VALLEY 35.30N 114.21W
09/04/2022 MOHAVE AZ COUNTY OFFICIAL
NORTH LEGEND RANCH ROAD CLOSED FROM WEST
BURRO DRIVE TO HIGHWAY 93 DUE TO FLASH
FLOODING.
&&
VARIANThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 5:04 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 41 min |
| Sep 4, 5:38 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 52 min |
| Sep 4, 6:08 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 67 min |
| Sep 4, 8:46 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 23 min |
Nearby
Severe Thunderstorm Warnings in California, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.